Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Flagstaff, AZ

August 26, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 26, 2013, 3:35 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2013, 3:35 PM MST (22:35 UTC)
Expired
Aug 26, 2013, 6:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WGUS55 KFGZ 262235
FFWFGZ
AZC005-270130-
/O.NEW.KFGZ.FF.W.0031.130826T2235Z-130827T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 PM MST MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LITTLE COYOTE CANYON...SANDSTONE WASH...HAVASU CREEK...COLORADO RIVER
AND ALBERS WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3629 11275 3629 11273 3606 11278 3595 11275
      3584 11271 3604 11293

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:10 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 26, 3:10 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST MON AUG 26 2013

.SYNOPSIS...SIGNIFICANT TROPICAL MOISTURE WILL REMAIN OVER WESTERN
ARIZONA THROUGH THIS EVENING AND WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING. A SLOW DRYING TREND WILL BRING A MORE TYPICAL
MONSOON PATTERN TO THE REGION ON TUESDAY AND WEDNESDAY. MOISTURE
SHOULD INCREASE FROM SOUTH TO NORTH FROM THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE OCCURRING WEST OF A LINE
FORM PAGE THROUGH SHOW LOW...WITH SOME TRAINING OF CELLS EVIDENT.
THE FLASH FLOOD WATCH WILL CONTINUE FOR WESTERN AZ THROUGH 8 PM MST.
PRECIPITATION COVERAGE AND STORM STRENGTH SHOULD DECREASE AFTER MID
EVENING.

TUESDAY AND WEDNESDAY...STREAMLINES ARE FROM THE SOUTH SOUTHEAST
THROUGH THE PERIOD AS MIXING RATIO VALUES ARE DOWN A BIT. AFTERNOON
LIFTED INDICES ARE RUNNING FROM -1 TO -3 THOUGH AND SCATTERED STORMS
ARE EXPECTED...ESPECIALLY ACROSS COCONINO AND NORTHERN YAVAPAI
COUNTIES.

THURSDAY THROUGH SUNDAY...PROGS ARE INDICATING ANOTHER MOISTURE
INCREASE FROM THE SOUTH SOUTHEAST STARTING EARLY THURSDAY. PROGS IN
GOOD AGREEMENT MOVING AN INVERTED TROUGH INTO SOUTHERN AZ THURSDAY
AND THIS IS LIKELY LEFTOVERS FROM THE NOW DEFUNCT FERNAND. MIXING
RATIOS AND PRECIPITABLE WATER ARE INCREASING AGAIN...ESPECIALLY
ALONG AND SOUTH OF THE RIM. PRECIP CHANCES FOR THIS PERIOD WILL
REMAIN WELL ABOVE NORMAL FOR THIS TIME OF YEAR.

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA WILL PERSIST
THRU 03Z/TUE BEFORE GRADUALLY WANING. HEAVIEST ACTIVITY ANTICIPATED
ALONG AND WEST OF A KPGA-KSOW LINE...ACTIVITY MORE SCATTERED TO THE
EAST. EXPECT PREDOMINANTLY MVFR CONDITIONS WITH ISOLD IFR/LIFR
WITHIN HEAVIER SHOWER ACTIVITY. PATCHY FOG ALSO POSSIBLE RESULTING
IN LOCALIZED LIFR CONDITIONS. ACTIVITY WILL SLOWLY WANE AFTER
04Z/TUE BUT SOME SCT SHRA/TSRA WILL PERSIST THROUGH THE NIGHT WITH
AREAS OF LOCALIZED FOG. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH MONDAY
EVENING FOR AZZ004>008-015-037-038.

&&

PUBLIC.........DL
AVIATION.......CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 5:50 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST MON AUG 26 2013

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
550 AM MST MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE REMAINS ACROSS THE REGION TODAY...ESPECIALLY WEST OF
THE I-17 CORRIDOR. ONE DIFFERENCE FROM YESTERDAY WILL BE A PARTLY
CLOUDY START TO THE DAY...INSTEAD OF OVERCAST. THIS WILL ALLOW MORE
UNSTABLE CONDITIONS TO DEVELOP...WHICH WILL LEAD TO STRONGER STORMS
THAT MAY CONTAIN TORRENTIAL RAINFALL AND HAIL. STORM MOTION IS
AROUND 30 MPH FROM THE SOUTH TODAY...SO SLOW MOVING STORMS SHOULD
NOT BE A PROBLEM. THE STRONGEST STORMS WILL BE LOCATED ALONG AND
WEST OF THE I-17 CORRIDOR AND NORTHWARD TO GRAND CANYON COUNTRY. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR THESE LOCATIONS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WILL BRING MORE TYPICAL MONSOON ACTIVITY TOP THE
REGION BY TUESDAY...LASTING THROUGH MUCH OF THE COMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:18 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 26, 2:10 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 26, 2:31 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 26, 3:30 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.